Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 56, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 14, 2003, 9:48 PM CDT for Warren County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 9:48 PM CDT (02:48 UTC)
- Expired
- May 14, 2003, 11:50 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Warren County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 150251
FFWJAN
MSC149-150450-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
948 PM CDT WED MAY 14 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WARREN COUNTY IN WEST CENTRAL MISSISSIPPI
* UNTIL 1150 PM CDT
* AT 948 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER WARREN COUNTY...OR
ABOUT 9 MILES SOUTHEAST OF VICKSBURG...MOVING EAST AT 30 MPH.
VICKSBURG REPORTED NEAR 1.5 INCHES DURING THE PAST 30 MINUTES WHICH
OCCURRED OVER THE WESTERN PART OF WARREN COUNTY. AN ADDITIONAL 2 TO
4 INCHES OF RAIN CAN BE EXPECTED FROM MORE THUNDERSTORMS WITH HEAVY
RAINS FROM THE WEST.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
LAT...LON 3240 9085 3222 9086 3221 9078 3228 9073
3250 9071
$$1 follow-up statement
000
WGUS74 KJAN 150342
FFSJAN
MSC149-150450-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1037 PM CDT WED MAY 14 2003
FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
WARREN COUNTY IN WEST CENTRAL MISSISSIPPI UNTIL 1150 PM.
VICKSBURG REPORTS FLOODED STREETS IN THE CITY. RADAR ESTIMATES THAT
3 TO 4 INCHES OF RAIN HAS FALLEN IN PORTIONS OF WARREN COUNTY.
STORMS WITH HEAVY RAINS WILL CONTINUE TO CROSS THE COUNTY FOR THE
NEXT HOUR. AN ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
LAT...LON 3240 9085 3222 9086 3221 9078 3228 9073
3250 9071
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:30 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 14, 6:30 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE... NATIONAL WEATHER SERVICE JACKSON MS 630 PM CDT WED MAY 14 2003 SATELLITE IMAGERY SHOWS THUNDERSTORM COMPLEX TRACKING SOUTHEAST ACROSS SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA ALONG SURFACE BOUNDARY. UPPER NORTHWEST FLOW AND 850 THETAE RIDGE WILL TAKE IT INTO NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI THIS EVENING. SPC HAS ISSUED SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI UNTIL MIDNIGHT. SO HAVE ADJUSTED ZONES. THE REST OF FORECAST APPEARS TO BE ON TRACK. .JAN... AR...FLOOD WATCH SE ZONES FOR TONIGHT. LA...FLOOD WATCH NE ZONES N OF INTERSTATE 20 TONIGHT. MS...FLOOD WATCH CENTRAL/NRN ZONES N OF INTERSTATE 20 TONIGHT. 17
Hazardous weather outlook, May 14, 7:37 PM CDT, 2 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 737 PM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH EARLY MORNING THURSDAY AS A COMPLEX OF THUNDERSTORMS MOVE EAST SOUTHEAST ALONG A RETREATING WARM FRONT. ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF A LINE FROM LAKE VILLAGE ARKANSAS TO KOSCIUSKO MISSISSIPPI...WITH A SLIGHTLY HIGHER PROBABILITY BETWEEN I-20 AND HIGHWAY 84. THE MAIN CONCERN WITH THESE STORMS WILL BE DAMAGING WIND TO 60 MPH AND LARGE HAIL TO THE SIZE OF QUARTERS. ALL THUNDERSTORM ACTIVITY IS EXPECTED TO BE EAST OF THE REGION BY SUNRISE. THE WARM FRONT IS EXPECT TO LIFT NORTH OF THE AREA ON THURSDAY WITH ONLY SCATTERED THUNDERSTORMS POSSIBLE. NO SEVERE STORMS ARE EXPECTED AS AN UPPER RIDGE WILL BEGIN BUILDING IN...SUPPRESSING ANY SEVERE STORMS. ...FLOODING... FLOODING WILL BE POSSIBLE TONIGHT...MAINLY NORTH OF I-20...AS A LARGE THUNDERSTORM COMPLEX MOVES OVER THE REGION. INDIVIDUAL STORMS MAY REPEATEDLY TRACK OVER THE SAME AREAS...RESULTING IN LOCALIZED FLOODING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE LIKELY IN THESE AREAS...HOWEVER ISOLATED AMOUNTS OF 3 TO 5 INCHES MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...DAYS TWO AND THREE... SEVERE THUNDERSTORMS WILL ONCE AGAIN ENTER THE PICTURE FRIDAY AFTERNOON AND LAST THROUGH SATURDAY...AS POTENT UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. THE MAIN SEVERE WEATHER RISKS WILL CONTINUE TO BE HAIL GREATER THAN THREE QUARTERS OF AN INCH...AND WIND GUSTS HIGHER THAN 60 MILES AN HOUR. STAY INFORMED TO UPDATED FORECASTS AND STATEMENTS REGARDING THIS DEVELOPING WEATHER SYSTEM. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SUNDAY MORNING...MAINLY OVER THE SOUTHEAST AREAS...AS A COLD FRONT PUSHES THROUGH. THE FRONT IS EXPECTED TO BE EAST OF THE REGION BY SUNDAY AFTERNOON...RESULTING IN A LOW RISK FOR HAZARDOUS WEATHER THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 14, 7:23 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 8 N FAYETTE MS 0.75 INCH HAIL
05/14/03 JEFFERSON REPORTED BY JEFFERSON
COUNTY EMA.Local storm report, May 14, 7:57 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM LORMAN MS 1.00 INCH HAIL
05/14/03 JEFFERSON REPORTED BY JEFFERSON
COUNTY EMA.Local storm report, May 14, 8:33 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
833 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM 3 E FAIR OAK SPRINGS MS 0.75 INCH HAIL
05/14/03 LINCOLN REPORTED BY LINCOLN
COUNTY EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:08 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 47 min |
| May 14, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 21 min |
| May 14, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 30 min |
| May 14, 8:10 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 30 min |
| May 14, 9:15 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 45 min |
| May 14, 10:00 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 45 min |
| May 14, 10:07 PM CDT | Tornado Warning | JAN | Marion | 43 min |
| May 14, 11:12 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 58 min |
| May 14, 11:37 PM CDT | Tornado Warning | JAN | Copiah | 43 min |
| May 14, 11:57 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 48 min |
Nearby
Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.